Virginia, 2021Damaging Wind in Virginia, August 18, 2021
August 18, 2021 · NWS LWX · 1 event in 1 county or zone
A line of thunderstorms produced a localized downburst resulting in minor wind damage just after midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced a localized downburst resulting in minor wind damage just after midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 8:29 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 17, 8:29 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
929 PM EDT Tue Aug 17 2021
.SYNOPSIS...
The remnants of Fred will continue to move northward along the
Tennessee Valley overnight through Wednesday. Weak high
pressure returns Thursday before an upper level low pressure
system renews chances for unsettled weather over the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Latest analysis depicts Bermuda high pressure continuing to
retrograde off the Carolinas as the remnants of Tropical Storm
Fred continue to push northward just west of the Appalachians.
The combination of the two has induced some subsidence across
our region this evening which has holstered any widespread heavy
showers and thunderstorms; quite the different scene from 24
hour ago. However overall atmospheric conditions remain primed
for additional showers and thunderstorms overnight, some of
which may result in heavy rainfall. Given the abundance of rain
received over the last few days, it won't take much to raise
concerns for flash flooding. Therefore, a Flash Flood Watch has
been issued for portions of our area through early tomorrow
morning. On a positive note, any showers/storms that have
developed earlier this afternoon/evening have been rather
quickly moving in nature; lowering the risk for overnight flash
flooding some. More so, guidance has preformed well in modeling
the aforementioned conditions thus far. Thus, feel more
confident that conditions remain rather quiet throughout much of
the overnight, however the risk for flash flooding remains
elevated nonetheless.
PoPs increase overnight as Fred tracks closer to our
westernmost areas. As such, expect to see an increase in showers
and thunderstorms during the pre-dawn hours Wednesday. Muggy and
warm conditions continue with overnight lows in the upper 60s to
mid 70s across the region.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The remnants of Tropical Storm of Fred will continue to track
northward along the Tennessee Valley before veering
northeastward into PA and southern New England by the latter
portion of this week. Guidance has been consistent in terms of
the potential for impactful weather Wednesday. On top of the
continued threat for flash flooding throughout the CWA (with
the exception of areas inside I-95), the combination of a very
unstable airmass, increased winds aloft, and strong forcing will
prime the atmosphere for the potential for severe storms and
perhaps a few tornadoes. Best timing appears to be from mid
morning through mid afternoon Wednesday.
Thereafter H5 ridging will slightly build back into the region
for Thursday as weak surface high pressure brings some drier
conditions to the region. However a shortwave trough will dig
southward across the region late Thursday into Friday which will
renew chances for showers and thunderstorms during the late
afternoon/early evening hours.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A moist airmass will continue into the end of the work week with
Fred exiting the day before. Large upper-scale trough will dig down
from the Great Lakes with associated boundaries making passage
towards our CWA. Some showers and thunderstorms (mainly terrain
circulation/bay breeze induced) will be around on Friday, while the
coverage looks to be less than the previous days. TC Henri which
will have been circulating around Bermuda will start to move
poleward by early Friday but should be far enough out to sea to not
cause any significant impacts to the area other than some minor
coastal flooding.
Lingering moisture and instability will continue through the weekend
with afternoon showers and thunderstorms possible but overall
coverage continues to be less and less as the upper trough continues
to push further NE. By Monday, expect conditions to dry out with
only some lingering shortwave energy to intrude the area, leading to
continued chances for some showers and isolated thunderstorms.
Temperatures will remain in the upper 70s west of I-81 and mid to
upper 80s for areas elsewhere.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
A few scattered showers continue this evening. Threat for VCSH
persist overnight across the terminals, however expect
conditions to remain relatively quiet throughout much of the
overnight. MVFR CIGS expected overnight through early Wednesday
morning across IAD with IFR/LIFR CIGS across CHO/MRB as well as
some patchy fog that may reduce VSBYs some. DCA/MTN/BWI should
remain fairly VFR overnight. However there may be some low
stratus that develops over the bay and moves into BWI and MTN.
Chances for additional showers and thunderstorms increase early
tomorrow from SW to NE beginning mid AM through mid afternoon.
Given the enhanced atmospheric parameters from the remnants of
Fred, could see some severe storms during this time, even a few
tornadoes aren't out of the question. Any severe weather should
clear by the early evening hours as mostly VFR conditions
return. Drier weather is expected Thursday, especially during
the morning and early afternoon hours. However additional
chances for showers and thunderstorms return for the later
afternoon/early evening.
VFR conditions expected Friday and Saturday with some instances of
sub-VFR with any passing showers/thunderstorms across the
terminals.
&&
.MARINE...
Small Craft Advisories have been issued for southerly channeling
for the lower bay and Tidal Potomac through early tomorrow
morning. Small Craft Advisories then expand to all portions of
the waters tomorrow as southerly winds increase. A convective
line of storms are expected to impact our marine waters late
Wednesday afternoon and evening. These storms may bring strong
winds and an isolated water spout risk. Periods of additional
SCA conditions continue Thursday but generally decrease as we
continue into the latter portion of the week.
SCA level criteria not expected Friday and Saturday with maybe an
isolated SMW possible for the waters with any passing thunderstorm.
TC Henri may also increase tidal levels Friday into Saturday.
&&
.TIDES/COASTAL FLOODING...
Prolonged southerly winds, particularly as the remnants of Fred
cross to the west, will maintain elevated water levels through
Thursday. During the next couple of days, Annapolis, Baltimore,
and DC are likely to reach minor flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Wednesday evening for DCZ001.
Coastal Flood Advisory from 2 AM to 6 AM EDT Wednesday for
DCZ001.
MD...Flash Flood Watch from 6 AM EDT Wednesday through Wednesday
afternoon for MDZ001-501-502.
Flash Flood Watch through Wednesday evening for MDZ003>006-011-
503>508.
Coastal Flood Advisory from 2 AM to 6 AM EDT Wednesday for
MDZ011.
Coastal Flood Advisory from midnight tonight to 6 AM EDT
Wednesday for MDZ014.
VA...Flash Flood Watch from 6 AM EDT Wednesday through Wednesday
afternoon for VAZ503-504.
Flash Flood Watch through Wednesday evening for VAZ025>031-
036>040-050>056-501-502-505>508.
WV...Flash Flood Watch from 6 AM EDT Wednesday through Wednesday
afternoon for WVZ050-055-501>506.
Flash Flood Watch through Wednesday evening for WVZ051>053.
MARINE...Flash Flood Watch through Wednesday evening for ANZ535.
Small Craft Advisory from 6 AM to 11 PM EDT Wednesday for
ANZ535-536.
Small Craft Advisory from 6 AM Wednesday to 5 AM EDT Thursday
for ANZ530>533-538>542.
Small Craft Advisory until 5 AM EDT Thursday for ANZ534-543.
Small Craft Advisory until 11 PM EDT Wednesday for ANZ537.
&&
SYNOPSIS...SOUZA
NEAR TERM...SOUZA
SHORT TERM...SOUZA
LONG TERM...ADM
AVIATION...SOUZA/ADM
MARINE...SOUZA/ADM
TIDES/COASTAL FLOODING...SOUZAHazardous weather outlook, Aug 17, 3:14 PM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
414 PM EDT Tue Aug 17 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-182015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
414 PM EDT Tue Aug 17 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Flash Flood Watch is in effect until 6 PM this evening for Cecil
County. A Flash Flood Watch is in effect beginning at 8 PM for
locations near the Interstate 95 corridor.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flash Flood Watch continues through Wednesday evening for
locations near the Interstate 95 corridor.
Isolated severe thunderstorms are possible Wednesday and
Wednesday night in association with Fred.
Isolated severe thunderstorms are possible on Saturday as a system
approaches from the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary Wednesday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-182015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
414 PM EDT Tue Aug 17 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Flash Flood Watch is in effect for most of the outlook area
beginning at 8 PM this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flash Flood Watch continues for the outlook area through
Wednesday evening.
Isolated severe thunderstorms are possible Wednesday and Wednesday
night in association with Fred.
Isolated severe thunderstorms are possible on Saturday as a system
approaches from the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary Wednesday.
MDZ001-501-502-VAZ503-504-WVZ501>506-182015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
414 PM EDT Tue Aug 17 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Isolated instances of flooding are possible through tonight as
tropical moisture approaches the region.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flash Flood Watch is in effect for the entire outlook area on
Wednesday.
Isolated severe thunderstorms are possible Wednesday in
association with Fred.
Isolated severe thunderstorms are possible on Saturday as a system
approaches from the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary Wednesday.
Thunderstorm Wind, Fairfax
- When
- August 18, 12:03 AM EST
- Where
- Fairfax County, 3.61 mi S of Donovans Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.718, -77.313
Two trees and several large branches blew down on Hampton Road near Beaver Pond Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Rip Current in North Carolina, August 18, 20212 deaths · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021$83,000 · 52 kt wind · 27 events
- Tornado in Pennsylvania, August 18, 2021$20,000 · EF1 · 1 event
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flood and Lightning Strike in Texas, August 18, 2021$50,000 · 2 events
- Flash Flooding in Ohio, August 18, 2021$33,000 · 10 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Lightning Strike in Tennessee, August 18, 20212 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966961.